Alert archive / Ohio / Tornado Warnings in 2023

Tornado Warning 11, NWS Wilmington, OH

February 27, 2023Franklin County, Madison County, Pickaway County, Ohio

NWS Wilmington, OH issued this tornado warning at Feb 27, 2023, 3:57 PM EST for Franklin County, Madison County, Pickaway County, Ohio. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 27, 2023, 3:57 PM EST (20:57 UTC)
Expired
Feb 27, 2023, 4:30 PM EST
In force
33 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Franklin County, OH, Madison County, OH, Pickaway County, OH

The radar

The Cincinnati radar (KILN), 79 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 27, 4:05 PM ESTTORNADO 02 Ssw Harrisburg, OHNWS SURVEY FOUND DAMAGE CONSISTENT WITH A TORNADO NEAR THE TOWN OF ORIENT OHIO. MAXIMUM ESTIMATED WIND SPEEDS WERE 85 MPH WITH A PATH LENGTH OF 1.4 MILES.
Feb 27, 4:15 PM ESTTSTM WND DMG1 Sw Orient, OHROOF OF GARAGE DAMAGED. SEVERAL LARGE BRANCHES DOWN. POSSIBLE TORNADO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 27, 1:28 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 269 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

558 
WFUS51 KILN 272057
TORILN
OHC049-097-129-272130-
/O.NEW.KILN.TO.W.0011.230227T2057Z-230227T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
357 PM EST Mon Feb 27 2023

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  Southwestern Franklin County in central Ohio...
  Northwestern Pickaway County in central Ohio...
  Southeastern Madison County in central Ohio...

* Until 430 PM EST.
    
* At 357 PM EST, a severe thunderstorm capable of producing a tornado
  was located near Mount Sterling, moving northeast at 40 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Columbus, Grove City, Upper Arlington, Groveport, Ohio State
  University, Lake Darby, Grandview Heights, Obetz, Urbancrest,
  Valleyview, Marble Cliff, Harrisburg, Orient, Derby, Lilly Chapel,
  Georgesville, Madison Lake, Darbydale, Big Plain and Wrightsville.

This includes the following Interstates...
 I-70 in Ohio between mile markers 90 and 101.
 I-71 in Ohio between mile markers 83 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3986 8288 3972 8332 3985 8342 4005 8306
TIME...MOT...LOC 2057Z 239DEG 35KT 3982 8330 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$
2 follow-up statements
326 
WWUS51 KILN 272103
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
403 PM EST Mon Feb 27 2023

OHC049-097-129-272130-
/O.CON.KILN.TO.W.0011.000000T0000Z-230227T2130Z/
Franklin OH-Pickaway OH-Madison OH-
403 PM EST Mon Feb 27 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM EST FOR
SOUTHWESTERN FRANKLIN...NORTHWESTERN PICKAWAY AND EAST CENTRAL
MADISON COUNTIES...
    
At 403 PM EST, a severe thunderstorm capable of producing a tornado
was located 7 miles southeast of Jefferson, moving northeast at 40
mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Columbus, Grove City, Upper Arlington, Groveport, Ohio State
University, Lake Darby, Grandview Heights, Obetz, Urbancrest,
Valleyview, Marble Cliff, Harrisburg, Orient, Derby, Lilly Chapel,
Georgesville, Darbydale, Wrightsville, Lincoln Village and New Rome.

This includes the following Interstates...
 I-70 in Ohio between mile markers 91 and 101.
 I-71 in Ohio between mile markers 90 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3986 8288 3976 8320 3989 8329 4005 8306
TIME...MOT...LOC 2103Z 239DEG 35KT 3985 8323 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Binau
012 
WWUS51 KILN 272132
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
432 PM EST Mon Feb 27 2023

OHC049-097-129-272142-
/O.EXP.KILN.TO.W.0011.000000T0000Z-230227T2130Z/
Franklin OH-Pickaway OH-Madison OH-
432 PM EST Mon Feb 27 2023

...THE TORNADO WARNING FOR SOUTHWESTERN FRANKLIN...NORTHWESTERN
PICKAWAY AND EAST CENTRAL MADISON COUNTIES HAS EXPIRED...
    
The tornadic thunderstorm which prompted the warning has weakend. 
Therefore, the warning has been allowed to expire. However gusty 
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 600 PM EST for central Ohio.

Please report previous tornadoes, wind damage or hail to the National
Weather Service by going to our website at weather.gov/iln and
submitting your report via social media.

Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Franklin County. 

LAT...LON 3986 8288 3976 8320 3989 8329 4005 8306
TIME...MOT...LOC 2132Z 239DEG 35KT 3999 8293 

$$

Binau

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Feb 27, 2:25 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Feb 27, 2:25 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
225 PM EST Mon Feb 27 2023

.SYNOPSIS...
Showers and thunderstorms will taper off heading into this
evening as a strong low pressure system shifts east across the
lower Great Lakes. High pressure and drier conditions will build
into the area on Tuesday. An unsettled weather pattern will
return for Wednesday and another large system will move through
the Ohio Valley Thursday night into Friday night.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Surface low over northern Illinois/northern Indiana this
afternoon will track east across the southern Great Lakes
through this evening. A broken line of showers and scattered
thunderstorms has developed this afternoon in a narrow axis of
500 or so J/KG of instability that is shifting east from
eastern Indiana into western Ohio attm. Forcing is being
provided by the mid level short wave moving across northern
Indiana. All of this activity will shift east across most of
our fa through late afternoon into early evening. Surface flow
will continue to veer more to the south and southwest, but
given the strong low level flow, an isolated tornado threat
may persist with these storms. Otherwise, damaging winds will
be the primary threat with these storms. The severe threat
should drop off fairly quickly toward sunset as the storms move
east of our area and we begin to lose the diurnal enhancement.
Outside of storms, strong gradient winds with gusts to around
50 mph possible at times into this evening before beginning to
decrease overnight.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Surface high pressure will build southeast into the region
through the day on Tuesday, providing dry but somewhat cooler
temperatures. Highs on Tuesday will range from the upper 40s
north to the mid 50s south. Lows Tuesday night will be in the
upper 30s to lower 40s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
The main weather impact to the extended period will occur Thursday
night through Friday as a potentially strong low pressure system
moves through the Ohio Valley.

To begin the period on Wednesday, weak high pressure slips off to
the east leaving the forecast area in warm advection with
southwesterly flow and mostly sunny skies. Will likely see highs
reaching into the 70s along and south of Interstate 70. Clouds and
precipitation increase heading into the evening and overnight hours
in advance of a cold front. The best chance of showers will be
across the south, where convergence at the nose of a low level jet
is in closest proximity.

High pressure shifts across the Great Lakes region Thursday under a
weak cold air advection regime for the Ohio Valley. This will cause
cooler temperatures, though it will still be above normal for early
March.

The next, more significant system begins to approach the region late
Thursday. Model spread is still high, leaving high uncertainty as to
the exact track of the surface low. The blend of the northern GFS
track and southern ECMWF track provides the potential for wintry
precipitation across the north with rain (possibly heavy) to the
south. Will continue to track updates in the guidance moving
forward. Also, there could be some windy conditions on Friday if the
low center moves near our forecast area.

High pressure returns for the weekend, though clouds will be slow to
clear on Saturday due to cool convergent low level flow off the
Great Lakes. Temperatures will again warm up to close the period on
Sunday and Monday in southerly flow on the back side of the
high.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Scattered showers and thunderstorms will overspread the TAF
sites over the couple of hours and continue through late
afternoon. This is in association with a strong low pressure
system moving through the Great Lakes region. A chance of
showers will linger into early evening before tapering off as
the low moves off to the east.

MVFR cigs will prevail through much of the TAF period with some
MVFR to IFR vsbys possible within the shower activity through
this afternoon. Outside of showers, sustained south to southwest
winds of 20 knots with gusts to around 40 knots will be
possible this afternoon. Winds will swing around to the west
this evening and gradually decrease overnight.

.OUTLOOK...MVFR/IFR ceilings and visibilities possible
Wednesday night into Thursday morning. Gusty winds will be
likely Thursday night into Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 10 PM EST this evening for OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...Wind Advisory until 10 PM EST this evening for KYZ089>100.
IN...Wind Advisory until 10 PM EST this evening for INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...
AVIATION...JGL
Hazardous weather outlook, Feb 27, 3:35 AM EST, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
335 AM EST Mon Feb 27 2023

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-280845-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
335 AM EST Mon Feb 27 2023

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

There is also the potential for severe weather today with damaging
winds and isolated tornadoes the primary threats. The best threat for
severe weather is between noon and 7 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon.

In the hours before

Special weather statement, Feb 27, 3:39 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Wilmington OH
339 PM EST Mon Feb 27 2023

OHZ051>053-061-272115-
Champaign OH-Montgomery OH-Clark OH-Miami OH-
339 PM EST Mon Feb 27 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
CHAMPAIGN, NORTHWESTERN CLARK, NORTH CENTRAL MONTGOMERY AND MIAMI
COUNTIES THROUGH 415 PM EST...

At 339 PM EST, a strong thunderstorm was located over Troy, moving
east at 45 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dayton, Huber Heights, Troy, Piqua, Vandalia, Tipp City, New
Carlisle, West Milton, Covington, Enon, St. Paris, Pleasant Hill,
Brown, Clayton, Union, Christiansburg, North Hampton, Fletcher,
Donnelsville and Potsdam.

This includes the following Interstates...
 I-70 in Ohio between mile markers 46 and 51.
 I-75 in Ohio between mile markers 64 and 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Tornado Watch remains in effect until 600 PM EST for west central
Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4018 8383 3986 8388 3992 8442 4020 8434
TIME...MOT...LOC 2039Z 276DEG 41KT 4004 8425

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

McGinnis
Local storm report, Feb 27, 3:41 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
341 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     TSTM WND DMG     4 NNE NEW CARLISLE      39.98N 83.99W
02/27/2023                   CLARK              OH   AMATEUR RADIO

            WIRES DOWN. POSSIBLE TORNADO. TIME ESTIMATED FROM RADAR.

&&

JEG
Local storm report, Feb 27, 3:42 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
342 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     NON-TSTM WND GST BATESVILLE              39.30N 85.22W
02/27/2023  M50 MPH          RIPLEY             IN   EMERGENCY MNGR

&&

JDR
Local storm report, Feb 27, 3:45 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
345 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     NON-TSTM WND GST KVES VERSAILLES APT     40.20N 84.53W
02/27/2023  M53 MPH          DARKE              OH   AWOS

&&

JEG
Local storm report, Feb 27, 3:51 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
351 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     TSTM WND DMG     3 WSW DIALTON           40.02N 83.99W
02/27/2023                   CLARK              OH   AMATEUR RADIO

            8 INCH DIAMETER REE DOWN. TIME ESTIMATED FROM RADAR.

&&

JEG
Local storm report, Feb 27, 3:57 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
357 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     NON-TSTM WND GST KRID RICHMOND APT       39.76N 84.84W
02/27/2023  M52 MPH          WAYNE              IN   AWOS

&&

JEG

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 2:10 PM ESTSevere Thunderstorm WarningILNDarke, Preble35 min
Feb 27, 2:12 PM ESTTornado WarningILNButler, Preble33 min
Feb 27, 2:31 PM ESTSevere Thunderstorm WarningILNButler, Hamilton, Warren29 min
Feb 27, 2:36 PM ESTSevere Thunderstorm WarningILNButler, Greene, Montgomery, Warren39 min
Feb 27, 2:43 PM ESTTornado WarningILNButler, Montgomery, Warren32 min
Feb 27, 2:54 PM ESTSevere Thunderstorm WarningILNClinton, Greene, Warren36 min
Feb 27, 3:06 PM ESTSevere Thunderstorm WarningILNClark, Greene39 min
Feb 27, 3:10 PM ESTTornado WarningILNClark, Greene35 min
Feb 27, 3:12 PM ESTTornado WarningILNChampaign, Clark, Miami18 min
Feb 27, 3:23 PM ESTSevere Thunderstorm WarningILNFayette, Greene, Madison37 min
Feb 27, 3:28 PM ESTTornado WarningILNClark, Fayette, Greene, Madison32 min
Feb 27, 3:31 PM ESTSevere Thunderstorm WarningILNClinton, Fayette, Pickaway29 min
Feb 27, 3:39 PM ESTSpecial Weather StatementILNMiami36 min
Feb 27, 3:47 PM ESTTornado WarningILNAdams, Pike, Scioto11 min
Feb 27, 3:51 PM ESTSevere Thunderstorm WarningILNFranklin, Madison, Union24 min
Feb 27, 3:51 PM ESTTornado WarningILNFayette, Highland, Ross24 min
Feb 27, 4:03 PM ESTSpecial Weather StatementILNChampaign, Clark, Union27 min
Feb 27, 4:04 PM ESTTornado WarningILNFranklin, Pickaway26 min
Feb 27, 4:20 PM ESTSevere Thunderstorm WarningILNDelaware, Fairfield, Franklin, Licking39 min
Feb 27, 4:46 PM ESTSpecial Weather StatementILNDelaware, Fayette, Franklin, Madison, Pickaway29 min
Feb 27, 5:14 PM ESTSpecial Weather StatementILNFairfield, Licking31 min

Nearby

Tornado Warnings in Ohio, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.